Many of the changes you experience as you get older are positive. Maybe you feel more comfortable in your own skin. Perhaps your priorities are clearer. And maybe you’re lucky enough to have more time to do the things you love. But aging has its challenges, of course. Along with changes in your eyesight, metabolism and hormones1, did you know that your risk of gout can increase as you age2? Read on to learn more about gout risk and aging in women.
A brief explanation of gout
Gout is a common form of arthritis caused by a high level of uric acid in the bloodstream.3 The body produces uric acid when it breaks down purines, which are substances found in certain foods (they also occur naturally in the body).3 When there is too much uric acid in the blood, urate crystals can form around one or more joints.3 These sharp, needle-like crystals can trigger intense episodes of the pain, redness, heat and swelling you may know as gout attacks.3
Not just a man’s disease
Gout has been called the “disease of kings,” but it affects queens, too.2,4 Approximately 3.3 million women in the US have gout (compared to 5.9 million men)4, and the risk of gout increases with age2. For women, this increased risk may be caused by hormone changes in the body that come with age.2 Research has shown that estrogen has a protective effect on the uric acid level in the bloodstream.2 As a woman approaches menopause and estrogen levels decrease, however, her uric acid level tends to increase and her risk of gout goes up with it.2
Gout can affect women differently
The most common joint initially affected by gout is the big toe.3 However, women may experience their first gout flares elsewhere in the body.2 If the big toe is not the first joint to be affected, it usually is one of the knees or joints in the other toes, wrists or ends of the fingers.2 Women also tend to develop gout later in life than men.5
Heredity may increase gout risk
If you have gout and believe you brought it on yourself, don’t be so sure. Recent research has shown that heredity may be a more important factor in gout risk than diet.6,7 That said, it is important to recognize that a healthy lifestyle is a worthwhile pursuit. Maintaining an appropriate weight, getting regular exercise, drinking plenty of water and eating well all can go a long way in improving your quality of life as you age—regardless of whether or not you have gout.3,8
Certain drugs can affect gout
Along with maintaining healthy habits, be sure to keep your doctor updated on all of the medications you take, including supplements. You may be surprised to know that the following medicines can impact your risk of gout flares:
- Diuretics (“water pills”)9
- Salicylate-containing drugs (including aspirin)10
- Niacin (also known as Vitamin B3)11
- Cyclosporine (an anti-rejection medication for organ transplant patients12
- Levodopa (also known as L-dopa; used to treat Parkinson’s disease)13
If you have questions about your medications and how they may affect gout (or your gout risk), be sure to ask your doctor. And be sure to keep in mind that you should never stop or start any medication without talking to your doctor first.
Effective management is critical
Although the occasional gout flare may not seem like a big deal, it’s important to understand that having gout can affect other aspects of your well being.14 According to the Arthritis Foundation, excess uric acid in your bloodstream can damage kidneys, blood vessels and other organs.14 Gout also can increase your risk of several disorders including kidney and cardiovascular disease, diabetes, depression and sleep apnea.14
Prescription medication may help
The goals of gout management long term are to reduce the amount of uric acid in the bloodstream, help dissolve uric acid crystals, reduce the risk of recurrent gout flares, break down tophi (chalky deposits under the skin around the affected joints) and prevent joint damage.15 To help you achieve these goals, your doctor may prescribe a urate-lowering treatment (ULT) such as allopurinol.15 ULT is just one part of therapy, however. Your doctor may also prescribe a colchicine product such as Mitigare® (Colchicine) 0.6 mg Capsules16, Generic Colchicine Capsules or another anti-inflammatory medicine to help prevent gout flares17.
Your doctor is there for you
If you suspect you have gout, make an appointment to see your doctor as soon as possible. You may also want to download and complete the Gout Flare Questionnaire (from Resources for Patients) before your appointment. Don’t be afraid to ask questions and be sure to communicate clearly with all of your healthcare providers. When it comes to your health, you are your own best advocate.
Mitigare® is a registered trademark of Hikma Pharmaceuticals USA Inc.
Colchicine 0.6 mg capsules are contraindicated in patients with renal or hepatic impairment who are currently prescribed drugs that inhibit both P-gp and CYP3A4. Combining these dual inhibitors with colchicine in patients with renal or hepatic impairment has resulted in life-threatening or fatal colchicine toxicity. Patients with both renal and hepatic impairment should not be given Mitigare®.
Fatal overdoses have been reported with colchicine in adults and children. Keep Mitigare® out of the reach of children.
Blood dyscrasias such as myelosuppression, leukopenia, granulocytopenia, thrombocytopenia and aplastic anemia have been reported with colchicine used in therapeutic doses.
Monitor for toxicity and, if present, consider temporary interruption or discontinuation of colchicine.
Drug interaction with dual P-gp and CYP3A4 inhibitors: Co-administration of colchicine with dual P-gp and CYP3A4 inhibitors has resulted in life-threatening interactions and death.
Neuromuscular toxicity and rhabdomyolysis may occur with chronic treatment with colchicine in therapeutic doses, especially in combination with other drugs known to cause this effect. Patients with impaired renal function and elderly patients (including those with normal renal and hepatic function) are at increased risk. Consider temporary interruption or discontinuation of Mitigare®.
The most commonly reported adverse reactions with colchicine are gastrointestinal symptoms, including diarrhea, nausea, vomiting and abdominal pain.